Skip to main content

You are here

Feeling sick after inserting a tampon

Feeling Sick After Inserting a Tampon

Question: When i was 13 i got my second period. I was at my dads house and I had only brought tampons with me, but i had never used them before. I read through the instructions and inserted it and stood up to see if it was in properly. Immediately I was very light headed, dizzy and I was about to faint. I was leaning over the toilet bowl because i was about to vomit. I was sweating really badly and I even got into the shower straight away i was that hot. I was really scared so i took the tampon out immediately and everything went back to normal. I have never used them since and i have not been to a doctor about it. Does this mean i can never go swimming again with my period??

Dr. Farah Kroman:It sounds like you had something called a 'vaso-vagal' episode. This leads to symptoms of feeling faint, clammy, nauseated and sometimes even passing out. When you put a tampon into the vagina, it can touch your cervix, which is at the top of the vagina and closes the path to your uterus (womb). For most people, this isn't an issue, but some people have quite 'sensitive' cervixes and have a vaso-vagal when there is pressure put onto their cervix. Try using a smaller tampon and make sure you put it in whilst you are in a place where it would be safe for you should you faint (e.g. on your bed). Make sure your mum, dad or sibling is close by to help you out should you have another episode and pull it out straight away if you feel unwell. I suggest you see your Dr to discuss the options. Good luck!